Montana, 2012

High Wind in Montana, April 26, 2012

April 26, 2012 · NWS GGW · 2 events in 2 counties and zones

Atmospheric conditions combined to allow stronger winds aloft to suddenly reach the ground.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Atmospheric conditions combined to allow stronger winds aloft to suddenly reach the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 26, 9:25 AM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 26, 9:25 AM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
1025 AM MDT THU APR 26 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY...
TIGHT SURFACE PRESSURE GRADIENTS TO REMAIN ALL DAY BETWEEN THE
LOWER PRESSURE OVER W MT...AND A LARGE AND STRONG ARCTIC
HIGH...THAT IS CENTER WELL TO OUR N OVER N CANADA. STRONGEST
ENHANCED MILK VALLEYS WINDS WILL CONTINUE AROUND GLASGOW..GUSTING
TO NEAR 50 MPH. 12 KGGW SOUNDING SHOWING THE STRONG COOLING BELOW
800 MB PAST 24 HOURS. DEPTH OF THE COOLER AIRMASS ABOUT 3K FT OVER
GGW. ABOUT A 20F TEMP DIFFERENCE BETWEEN OUR NE AND OUR SW THIS
MORNING. WILL LOWER HIGHS IN AREAS THAT ARE STILL ONLY IN THE
UPPER 30S AND LOWER 40S AT 9 AM.

SATELLITE CHANNELS SHOW PLENTY OF MOISTURE TO WORK WITH AS UPPER FLOW
TURNS SW. THERE IS A BIT OF A DRY SLOT THOUGH BETWEEN THE
SUBTROPICAL FLOW AND THE PACIFIC BRANCH OF THE FLOW. THIS SHOWING
IN OUR SE. THE CONTINUED WARM AIRMASS ALOFT WITH COOLING IN THE
LOWER LEVELS IS INCREASING ISENTROPIC LIFT. WITH A COUPLE OF WEAK
SHORTWAVES ALSO INDICATED BY MODELS...AND INSTABILITY
ALOFT...ISOLATED SHOWERS AND EVEN A THUNDERSTORM POSSIBLE THIS
AFTERNOON. MINOR UPDATE TO ADJUST HIGHS AND POPS FOR TODAY.
SIMONSEN

PREVIOUS SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH
SATURDAY...TIGHT SURFACE GRADIENT BETWEEN LOW PRESSURE SYSTEM IN
WESTERN MONTANA AND HIGH PRESSURE SYSTEM IN MANITOBA WILL BRING
STRONG EAST WINDS TO THE FORECAST AREA TODAY. THE GLASGOW AND FORT
PECK AREAS WILL SEE THE STRONGEST WINDS WITH THE FUNNELING OF THE
MILK AND MISSOURI VALLEYS. WINDS THERE WILL APPROACH HIGH WIND
WARNING CRITERIA OF 40 MPH SUSTAINED WITH GUST TO 58 MPH BUT
SHOULD STAY BELOW IT. WILL HOLD OFF ON ISSUING A HIGH WIND WARNING
FOR NOW. WILL MAINTAIN LAKE WIND ADVISORY THROUGH TONIGHT.

UPPER RIDGE MOVES TO THE EAST TODAY TURNING THE FLOW ALOFT TO THE
SOUTHWEST AHEAD OF AN UPPER TROUGH AND LOW THAT WILL BE MOVING
INLAND ACROSS THE PACIFIC NORTHWEST. THIS WILL BRING INCREASING
MOISTURE INTO EASTERN MONTANA AT THE SAME TIME THERE WILL BE
ADDITIONAL LOW LEVEL MOISTURE ADVECTING NORTH INTO THE AREA FROM
THE GULF OF MEXICO. MAY SEE A FEW INSTABILITY SHOWERS AND
THUNDERSTORMS THIS AFTERNOON WITH SOMEWHAT UNSTABLE AIR.

THE MOISTURE FROM THE WEST WILL BE OVERRUNNING A FRONTAL BOUNDARY
OVER WESTERN MONTANA TODAY. BY SOMETIME TONIGHT...THE ATMOSPHERE
WILL BECOME MOIST ENOUGH FOR WIDESPREAD RAIN TO DEVELOP. MODELS
STILL DIFFER SOMEWHAT ON HOW QUICKLY RAIN WILL DEVELOP AND THE
TIMING OF DRY SLOTS ACROSS EASTERN MONTANA. WILL KEEP RAIN LIKELY
IN THE FORECAST FOR NOW.

BY FRIDAY MORNING...THE SURFACE LOW AND UPPER LOW BECOME STACKED
OVER EASTERN MONTANA. IT IS DURING THE DAY ON FRIDAY INTO FRIDAY
NIGHT THAT DEEP MOISTURE AND LIFT COME TOGETHER TO PRODUCE
WIDESPREAD RAIN THAT COULD ACCUMULATE TO A HALF INCH TO INCH OF
RAIN. OMEGA BLOCKING RIDGE TO THE EAST WILL KEEP THIS LOW IN PLACE
THROUGH SATURDAY. SOMEWHAT COLDER AIR FRIDAY NIGHT WILL ALLOW FOR
A MIX OF RAIN AND SNOW IN SOME HIGHER ELEVATION AREAS FRIDAY NIGHT
INTO SATURDAY MORNING. OTHERWISE...LOOK FOR A COLD RAIN.

WHILE THE STACKED LOW REMAINS OVER EASTERN MONTANA ON SATURDAY...THE
GULF OF MEXICO MOISTURE CONNECTION GETS CUT OFF FRIDAY NIGHT. THE PRECIP
AMOUNTS WILL BE LESS THAN THEY WERE ON FRIDAY WILL MAINTAIN LIKELY
POPS IN MOST AREAS FOR SATURDAY.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
THE LONG TERM FORECAST STARTS OFF SATURDAY NIGHT WITH A BLOCKING
UPPER RIDGE OVER MANITOBA AND THE GREAT LAKES. A LARGE CLOSED
VERTICALLY STACKED SYSTEM OVER EASTERN MONTANA. MODELS HAVE BEEN
FAIRLY CONSISTENT AND ARE IN AGREEMENT WITH THIS SYSTEM MOVING
NORTHEAST INTO SASKATCHEWAN SATURDAY NIGHT INTO SUNDAY. EXPECT
MOSTLY RAIN WITH SOME LIGHT SNOW MIXED IN WITH THE RAIN FALLING
ACROSS THE WESTERN AND CENTRAL ZONES BY SUNDAY MORNING. LITTLE TO
NO ACCUMULATION IS EXPECTED UNLESS YOU LIVE IN NORTHERN
VALLEY...DANIELS AND SHERIDAN COUNTIES...WHICH MIGHT BE THE AREAS
THAT GETS A LITTLE SNOW ACCUMULATION SUNDAY MORNING. IT WILL
REMAIN LESS THEN AN INCH IF ANY SNOW ACCUMULATION HAPPENS.

MODELS ARE SHOWING BETWEEN .07 TO .15 HUNDREDTHS OF AN INCH QPF
OVER OUR CWA SATURDAY NIGHT THROUGH SUNDAY MORNING. SUNDAY NIGHT
INTO MONDAY EXPECT A SLOW DRYING AND WARMING TREND WITH A FEW
LINGERING SHOWERS LASTING INTO MONDAY AFTERNOON.

TUESDAY THROUGH THURSDAY MORNING ALL MODELS ARE SHOWING ZONAL FLOW
WITH WEAK DISTURBANCES MOVING ACROSS EASTERN MONTANA CAUGHT IN
THE FLOW. TIMING OF THESE DISTURBANCES IS A BIT DIFFICULT WITH THE
BEST CHANCE LOOKING TO BE ON TUESDAY. LEFT A SLIGHT CHANCE OF
SHOWERS AND INCLUDED SLIGHT CHANCE OF THUNDERSTORMS TUESDAY
AFTERNOON AS THE REGION LOOKS TO BE SLIGHTLY UNSTABLE. RSMITH

&&

.AVIATION...
BROKEN VFR CEILINGS EXPECTED THROUGH THE FORECAST PERIOD.
THE STRONG SOUTHEAST WINDS WILL CONTINUE INTO FRIDAY WITH TODAY
BEING SLIGHTLY STRONGER. RAIN WILL MOVE INTO THE AREA TONIGHT
BRINGING MVFR CONDITIONS...IFR CONDITIONS FRIDAY. JAMBA

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 AM MDT FRIDAY FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 26, 3:32 AM MST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
432 AM MDT THU APR 26 2012

MTZ018>020-024>027-059>062-271015-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
432 AM MDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG EAST TO SOUTHEAST WINDS 20 TO 35 MPH WITH GUSTS TO 45 MPH WILL
CONTINUE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY AND FRIDAY NIGHT...A STRONG AND WET STORM SYSTEM WILL
IMPACT NORTHEAST MONTANA. WIDESPREAD SIGNIFICANT STEADY RAINFALL
IS EXPECTED. SOME LOCATIONS MAY RECEIVE STORM TOTAL AMOUNTS OF
UP TO AN INCH OF RAIN. THE RAIN COULD MIX WITH OR TURN TO SNOW OVER
NEAR THE CANADIAN BORDER AND HIGHER ELEVATIONS OF THE LITTLE ROCKY
MOUNTAINS FRIDAY NIGHT. THE PRECIPITATION WILL LINGER INTO
SATURDAY OVER MOST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-017-021>023-271015-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
432 AM MDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT UNTIL 6 AM FRIDAY MORNING FOR
EAST WINDS 25 TO 40 MPH WITH GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOR FRIDAY AND FRIDAY NIGHT...A STRONG AND WET STORM SYSTEM WILL
IMPACT NORTHEAST MONTANA. WIDESPREAD SIGNIFICANT STEADY RAINFALL
IS EXPECTED. SOME LOCATIONS MAY RECEIVE STORM TOTAL AMOUNTS OF
UP TO AN INCH OF RAIN. RAIN MAY MIX WITH OR CHANGE TO SNOW NEAR
THE CANADIAN BORDER FRIDAY NIGHT. THE PRECIPITATION WILL LINGER
INTO SATURDAY IN MOST AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Wibaux

When
April 26, 11:00 AM MST to 10:00 PM MST
Where
Wibaux forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

Sustained winds above 40 mph were common across the county throughout the entire day with a peak wind gust of 60 mph recorded at 7:58 PM MDT at the Beaver Hill I-94 DOT site.

High Wind, Dawson

When
April 26, 12:20 PM MST to 11:00 PM MST
Where
Dawson forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

Sustained wind speeds near 40 mph were measured throughout the afternoon at the Lindsay Divide MT-200 DOT site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376254, 376255.